Montana, 2005

Flash Flood in Montana, June 27, 2005

June 27, 2005 · NWS GGW · 1 event in 1 county or zone

91 inches of rain in a little over an hour. The heavy rain was accompanied by 4 to 6 inches of pea sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A nearly stationary thunderstorm across western Petroleum county produced 3.91 inches of rain in a little over an hour. The heavy rain was accompanied by 4 to 6 inches of pea sized hail. The combination of the rain and hail led to drifts that were nearly a foot deep. The Little Bear creek came out of it's banks in spots and led to basement flooding in one home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 27, 1:30 PM MST, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 27, 1:30 PM MST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT MON JUN 27 2005

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THRU WEDNESDAY...
WEAK SHORTWAVE RIDGING FROM THE SW THIS AFTERNOON. IN COMBINATION
WITH THE COOLER AND DRIER SURFACE HIGH PRESSURE CENTERED OVER
SASKATCHEWAN...THE AIRMASS HAS STABILIZED WITH PARTIAL
CLEARING...ESPECIALLY IN OUR SOUTH.

LOTS OF FACTORS IN PLACE FOR A POTENTIAL FLASH FLOOD THREAT
TONIGHT...PER ONGOING FORECAST. INTENSIFYING SHORTWAVE SYSTEM AHEAD
OF THE MAIN UPPER TROUGH MOVING THRU WESTERN MT AND WESTERN WY THIS
AFTERNOON. MODELS SLOW THIS DOWN AND CONTINUE TO INTENSIFY IT AS IT
MOVES NE ACROSS OUR AREA LATE TONIGHT AND TUE MORN. MODELS ALL LOOK
WET AND IN ARE IN GOOD AGREEMENT WITH THIS IN DEVELOPING STRONG LIFT
AND BEST MOISTURE IN OUR NORTH ALONG WITH A GOOD SURFACE SYSTEM.
PREFER THE SLOWER GFS PER PMD. WITH THE AIRMASS ALREADY
MOIST...RECENT WET HISTORY...1 HR FLASH FLOOD GUIDANCE BELOW 2
INCHES MANY COUNTIES...PREVIOUS RAINS...AND LIGHT WINDS ALOFT FAVOR
MORE INCIDENCES OF OF FLOODING...ESPECIALLY NORTH OF MISSOURI RIVER.

THE INTENSE MAIN UPPER TROUGH MOVES THRU NE MT TUE NIGHT. AIRMASS
AGAIN BECOMES QUITE UNSTABLE AND REMAINS MOIST...WITH GOOD 0-6KM
SPEED SHEAR IN THE EVENING UP TO 50KT. MODELS GENERATE GOOD LIFT AND
HIGH CAPES...GFS TYPICALLY CONVECTIVELY OVERDONE...BUT NONETHELESS
EXPECT A SIGNIFICANT OUTBREAK OF SEVERE WEATHER.

THINGS SETTLE DOWN AFTER THE TROUGH FINALLY PASSES WITH JUST ENOUGH
LINGERING MOISTURE FOR ISOLATED SHOWERS. MODELS SHOW AFTERNOON TEMPS
IN COOLER AIRMASS WITH AND BEHIND TROUGH TO FALL TO 7-8C AT 850 MB
IN AFTERNOON...SO HAVE LOWERED HIGHS. SIMONSEN

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
WEAK SHORTWAVE RIDGING...OR AT LEAST ZONAL FLOW...EXPECTED WEDNESDAY
NIGHT THRU FRIDAY. THIS WILL GIVE THE REGION A BREAK FROM
PRECIPITATION FOR THE MOST PART. A FAST MOVING SHORTWAVE IN THIS
FLOW COULD PROVIDE A FEW LIGHT SHOWERS...BUT NOTHING ALL THAT
SIGNIFICANT COMPARED TO RECENT PRECIPITATION AMOUNTS. COOLER AIRMASS
IN PLACE SO TEMPERATURES LIKELY TO BE AT LEAST FEW DEGREES BELOW
NORMAL. ANOTHER UPPER TROF AND FRONT MOVE INTO THE PACIFIC NORTHWEST
FOR THE WEEKEND BRINGING A RETURN TO SOUTHWEST FLOW ALOFT FOR
NORTHEAST MONTANA. POTENTIAL STORMS SATURDAY WILL DEPEND ON WHETHER
MODELS TIMING IS ABOUT RIGHT. SHOULD THEY BE FAST STORMS COULD END
UP ON OUR WESTERN DOORSTEP...BUT NOT QUITE MAKE IT INTO THE CWA.
SUNDAY AND MONDAY LOOKING MUCH BETTER FOR STORMS AS IT APPEARS
SOUTHWEST FLOW ALOFT AND SURFACE TROFINESS TO BE FIRMLY ENTRENCHED.
TEMPERATURES SHOULD START RISING SUNDAY AND CONTINUE MONDAY WITH
THERMAL RIDGE MOVING IN AHEAD OF NEXT COLD FRONT.

&&

.AVIATION...VFR REST OF THE AFTERNOON THEN DROPPING BELOW IN AND
NEAR THUNDERSTORMS THIS EVENING. OVERRUNNING RAIN DEVELOPS ACROSS
NORTHEAST MONTANA TONIGHT WITH PERIODS OF MVFR TO LIFR CONDITIONS
TONIGHT AND TOMORROW MORNING POSSIBLE AT ALL TAF SITES.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT AND
TUESDAY MORNING FOR MTZ016>020-023>025-027-059-061>062. LAKE WIND
ADVISORY FOR FORT PECK LAKE FROM 9 PM TONIGHT UNTIL NOON
TUESDAY.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 27, 4:54 PM MST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
554 PM MDT MON JUN 27 2005

MTZ016>027-059>062-290000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
554 PM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

THERE IS A SEVERE THUNDERSTORM WATCH FOR A PART OF THE AREA
TONIGHT. SEE GTFWCNGGW OR WWUS65 FOR SPECIFICS.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR MUCH OF
NORTHEAST MONTANA. FOR DETAILS PLEASE SEE GTFFFAGGW OR WGUS65 KGGW.

A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT TONIGHT
FOR DETAILS PLEASE SEE GTFNPWGGW OR WWUS75 KGGW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT THROUGH NOON
TUESDAY. FOR DETAILS PLEASE SEE GTFNPWGGW OR WWUS75 KGGW.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH NOON TUESDAY FOR MUCH OF
NORTHEAST MONTANA. FOR DETAILS PLEASE SEE GTFFFAGGW OR WGUS65 KGGW.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY AFTERNOON
AND PERSIST THROUGH THE EVENING. SOME OF THESE STORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WIND AND LARGE HAIL.

A LAKE WIND ADVISORY FOR FORT PECK LAKE MAY BE NEEDED WEDNESDAY
AFTERNOON.

OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Petroleum

When
June 27, 6:46 PM MST to 8:00 PM MST
Where
Petroleum County, 22 mi NW of Winnett
Reported by
GENERAL PUBLIC
Coordinates
47.233, -108.683

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457983.